Massachusetts, 2013

Damaging Wind in Massachusetts, September 12, 2013

September 12, 2013 · NWS BOX · 1 event in 1 county or zone

A pre-frontal surface trough developed over southern New England, providing a focus for low level convection. Plenty of instability, as well as a strong upper jet aloft, allowed several of these storms to become severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A pre-frontal surface trough developed over southern New England, providing a focus for low level convection. Plenty of instability, as well as a strong upper jet aloft, allowed several of these storms to become severe, producing damaging winds. A very moist, tropical-like atmosphere resulted in very heavy rainfall which produced flash flooding, mainly across southwestern New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 12, 1:20 PM EST, 2 minutes earlier.

Area forecast discussion, Sep 12, 1:20 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
220 PM EDT THU SEP 12 2013

.SYNOPSIS...
THUNDERSTORMS WILL CONTINUE TO GRADUALLY OVERSPREAD THE REGION FROM
WEST TO EAST THROUGH THIS EVENING.  SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL/DAMAGING WINDS AND HEAVY RAIN/LOCALIZED FLOODING.
THE FRONT MOVES OFFSHORE FRIDAY. HIGH PRESSURE THEN BUILDS OVER THE
REGION WITH DRY WEATHER FOR THE WEEKEND. A WEAK COLD FRONT CROSSES
ON MONDAY...FOLLOWED BY ANOTHER HIGH PRESSURE AND MORE DRY WEATHER
FOR MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

215 PM UPDATE...

***SEVERE THUNDERSTORM AND FLASH FLOOD WATCH RUN ROUGHLY TO THE
  NORTHWEST OF A BOSTON TO PROVIDENCE LINE THROUGH THE EVENING
  HOURS***

TIMING....
NUMEROUS THUNDERSTORMS HAVE ERUPTED AS OF MID AFTERNOON ACROSS
SOUTHERN NH/WESTERN MA.  STRONG FORCING IN COMBINATION WITH A PRE-
FRONTAL TROUGH/INSTABILITY HAS TRIGGERED THE CONVECTION.  APPEARS THAT THE
CONVECTION WILL GENERALLY REMAIN ACROSS THE INTERIOR INTO THE
EVENING...GIVEN DRIER MID LEVEL AIR NEAR THE COASTAL PLAIN.  IT MAY
TAKE UNTIL MID OR LATE EVENING FOR THE SHOWERS/THUNDERSTORMS TO
FINALLY REACH THIS REGION.

SEVERE WEATHER POTENTIAL:
SPC MESO-ANALYSIS SHOWING MLCAPE VALUES ON
THE ORDER OF 1500 TO 2500 J/KG WITH 0 TO 6 KM SHEAR VALUES ON THE
ORDER OF 30 KNOTS.  YESTERDAY/S EML HAS DEPARTED BUT MID LEVEL LAPSE
RATES ARE STILL AROUND 6 C/KM WHICH IS ENOUGH GIVEN THE SHEAR AND
FORCING.  THEREFORE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 10 PM THIS EVENING FOR NORTHERN CT...WESTERN/CENTRAL MA AS
WELL AS NORTHEAST MA AND SOUTHERN NH.  MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WIND GUSTS WITH THE STRONGEST STORMS.

FLASH FLOOD POTENTIAL:
PWATS ON THE ORDER OF 1.5 TO 2 INCHES WITH STRONG FORCING WILL BRING
THE POTENTIAL FOR LOCALIZED FLASH FLOODING.  THE BIGGEST CONCERN
WILL BE IF STORMS CAN TRAIN OVER SPECIFIC AREA FOR AN EXTENDED
DURATION.  A FLASH FLOOD WATCH HAS BEEN ISSUED GENERALLY TO THE
NORTHWEST OF A BOSTON TO PROVIDENCE LINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...
THE COLD FRONT OVER NEW YORK MOVES INTO SOUTHERN NEW ENGLAND. AS
THE SUPPORTING UPPER TROUGH CONTINUES TO DIG...THE UPPER FLOW WILL
BECOME MORE NORTHERLY AND PROVIDE LESS OF A PUSH TO THE FRONT...SO
WE EXPECT THE FRONT TO SLOW AS IT MOVES ACROSS OUR AREA.

STRONG JET DYNAMICS WILL BE IN PLACE WITH SOUTHERN NEW ENGLAND
UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. INCREASING LOW
LEVEL FLOW WITH A 30 KNOT 850-MB JET DEVELOPING OVER THE COASTAL
PLAIN. PRECIPITABLE WATER VALUES REMAIN HIGH WHILE INSTABILITY
DIMINISHES A LITTLE. EXPECT SHOWERS/TSTMS WITH SUFFICIENT
CONFIDENCE FOR CATEGORICAL POPS. CONTINUED CHANCE OF STRONG WIND
GUSTS EARLY IN THE NIGHT. CHANCE OF HEAVY DOWNPOURS AT ANY TIME
DURING THE NIGHT...WHICH WOULD MEAN A CHANCE OF FLASH FLOODING AS
WELL AS URBAN/POOR DRAINAGE FLOODING.

DEWPOINTS MAY DIMINISH A LITTLE IN WESTERN SECTIONS ONCE THE COLD
FRONT MOVES EAST...BUT STILL HUMID MOST PLACES DURING THE NIGHT.

FRIDAY...
COLD FRONT STARTS THE DAY OVER RI/EASTERN MASS AND WILL PROVIDE A
FOCUS FOR CONTINUED SHOWERS/TSTMS DURING THE MORNING. THERE IS
SOME CONCERN THE FRONT MAY TAP SOME OF THE TROPICAL MOISTURE FROM
THE REMNANTS OF GABRIELLE...WHICH WOULD ADD TO THE HEAVY DOWNPOUR
POTENTIAL FRIDAY MORNING.

THE FRONT MOVES OFFSHORE BY MIDDAY WITH NORTHWEST WINDS AND DRIER
AIR MOVING ACROSS THE REGION. THE SUPPORTING UPPER TROUGH WILL
LINGER OVERHEAD THROUGH THE DAY...AS WILL THE ASSOCIATED UPPER
COLD POOL. THE ADVECTION OF THAT COLDER AIR ALOFT WILL DESTABILIZE
THE AIRMASS AND SHOULD SUPPORT CUMULUS DEVELOPMENT DURING THE
AFTERNOON...POSSIBLY EVEN A FEW AFTERNOON SHOWERS NORTH OF THE
MASS PIKE.

MIXING WILL ALSO BRING 20 KNOT NORTHWEST WIND GUSTS TO THE
SURFACE DURING THE AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HEADLINES...

* HIGH PRESSURE BRINGS COOL AND DRY AIR FOR THE WEEKEND
* DRY COLD FRONTAL PASSAGE LATE SUNDAY NIGHT AND MONDAY...SLIGHT
  CHANCE OF SHOWERS
* HIGH PRESSURE RETURNS WITH COOLER AND DRIER AIR TUESDAY

OVERVIEW AND MODEL PREFERENCES...
MEDIUM RANGE MODEL SUITE IS IN RATHER GOOD AGREEMENT WITH THEIR
PREVIOUS RUNS AS WELL AS THEIR ENSEMBLE MEANS THIS MORNING. SOME
TIMING ISSUES WITH SURFACE FEATURES START COMING INTO PLAY AS ONE
WOULD EXPECT FURTHER OUT IN TIME...MAINLY AFTER THE DRY COLD
FRONTAL PASSAGE ON MONDAY AND ESPECIALLY BY THE MIDDLE OF NEXT
WEEK.

LOOKS TO BE MAINLY DRY WITH A GENERAL W-NW UPPER FLOW AND SURFACE
HIGH PRES IN PLACE. ONLY EXCEPTION IS H5 TROUGH MOVING THROUGH
SUNDAY-MONDAY TIMEFRAME ALONG WITH DRY...FAST MOVING SURFACE
FRONT...THEN CHILLY AIR MOVES IN FROM EASTERN CANADA EARLY NEXT
WEEK.

USED A BLEND OF THE PREVIOUS FORECAST WITH THE WPC GUIDANCE WHICH
BLENDED THE EC AND GEFS MEANS.

DETAILS...

FRIDAY NIGHT THROUGH SUNDAY...
EXPECT A DRY FORECAST AS HIGH PRES BUILDS ACROSS OUT OF SOUTHERN
QUEBEC. COOL POOL OF AIR MOVING ACROSS NORTHERN NEW ENGLAND WITH
H5 TEMPS DOWN TO -14C TO -16C DURING SATURDAY...AND H85 TEMPS DOWN
TO +5C TO +6C BY EVENING. TEMPS FRI NIGHT THROUGH SAT NIGHT WILL
RUN A GOOD 5 UP TO 10 DEGS BELOW SEASONAL NORMS. MAY SEE SOME
READINGS DOWN TO THE UPPER 30S ACROSS THE E SLOPES OF THE
BERKSHIRES INTO SW NH ON SAT NIGHT. ON SUNDAY...WILL SEE WINDS
SHIFT TO SW AHEAD OF FAST MOVING COLD FRONT...SO TEMPS WILL
REBOUND BRIEFLY.

SUNDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT WITH ASSOCIATED UPPER LEVEL TROUGH WILL PUSH STEADILY
ACROSS THE REGION DURING THIS TIMEFRAME. WITH DRY FLOW IN PLACE
AHEAD OF SYSTEM...NOT EXPECTING MUCH IN THE WAY OF PRECIP. HAVE
MENTIONED SLIGHT CHANCE FOR SHOWERS ACROSS S NH AND N MA...MAINLY
NEAR AND N OF ROUTE 2. ANOTHER LOBE OF COLD AIR WORKS IN MONDAY
AFTERNOON AND NIGHT WITH H85 TEMPS DROPPING TO +2C TO +5C FROM N
TO S BY EVENING WITH COLDEST AIR REMAINING ACROSS QUEBEC AND
NORTHERN NEW ENGLAND. WITH THE GOOD COLD AIR ADVECTION...NW WINDS
WILL BE A BIT GUSTY MAINLY INLAND. MAY SEE GUSTS UP TO 20-25 MPH
DURING THE AFTERNOON. EXPECT SKIES TO BECOME MOSTLY CLEAR MON
NIGHT BUT IT WILL BE CHILLY WITH LOWS IN THE UPPER 30S TO LOWER 0S
WELL INLAND AND NORMALLY COLD SPOTS...RANGING TO AROUND 50 ALONG
THE IMMEDIATE COAST.

TUESDAY AND WEDNESDAY...
WILL SEE SOME OF THE COOLEST AIR OF THE SEASON ON TUESDAY AS
CENTER OF LARGE HIGH PRES BUILDS ACROSS NEW ENGLAND. HIGHS ONLY
EXPECTED TO REACH THE 60S. A FEW HIGHER TERRAIN SPOTS MAY NOT EVEN
REACH 60. MAY SEE SOME BRIEF GUSTY WINDS EARLY TUESDAY...BUT WILL
DIMINISH AS THE HIGH BUILDS IN. BY WEDNESDAY...LOOKS LIKE THE HIGH
WILL START TO MOVE OFFSHORE AS H85 TEMPS START TO REBOUND. EXPECT
HIGHS CLOSE TO SEASONAL NORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE.

THROUGH TONIGHT...
NUMEROUS THUNDERSTORMS WILL RESULT IN MVFR-IFR CONDITIONS ACROSS THE
INTERIOR THROUGH THE EVENING.  ACROSS THE COASTAL PLAIN...MAY TAKE
UNTIL MID OR LATE EVENING FOR THE ACTIVITY TO REACH THIS REGION
BRINGING WIDESPREAD MVFR-IFR CONDITIONS. HOWEVER...LOW CLOUDS/FOG
PATCHES MAY DEVELOP EARLIER PARTICULARLY NEAR THE SOUTH COAST/CAPE/ISLANDS.

FRIDAY...
MVFR-IFR CONDITIONS LINGER ALONG THE COAST DURING THE MORNING...BUT
SHOULD SEE IMPROVEMENT BY AFTERNOON.  SHOWERS/ISO THUNDER SHOULD
EXIT THE COASTAL PLAIN DURING THE MORNING...BUT CAN/T RULE OUT A FEW
ADDITIONAL SHOWERS IN THE COLD POOL ALOFT.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF.  FEEL ANY THUNDERSTORMS
SHOULD NOT AFFECT THE TERMINAL UNTIL AFTER 2Z OR 3Z.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF.  ACTIVE AFTERNOON AND EVENING
WITH ROUNDS OF THUNDERSTORMS THAT WILL AFFECT THE TERMINAL AT TIMES.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

FRIDAY NIGHT...MODERATE CONFIDENCE. MAINLY VFR. PATCHY FOG
DEVELOPS AFTER MIDNIGHT WITH MVFR-IFR VSBYS ACROSS VALLEYS AND
NORMALLY SUSCEPTIBLE AREAS. NW WIND GUSTS 15-20 KT EARLY.

SATURDAY AND SUNDAY...HIGH CONFIDENCE. VFR. MAY SEE GUSTS UP TO 15
KT INLAND ON SATURDAY. PATCHY FOG WELL AFTER MIDNIGHT UNTIL
DAYBREAK WITH LOCAL MVFR-IFR VSBYS.

SUNDAY NIGHT-MONDAY...MODERATE TO HIGH CONFIDENCE. MAINLY VFR.
DRY COLD FRONT APPROACHES SUN NIGHT WITH WIDELY SCT SHOWERS
AND LOCAL MVFR CIGS/VSBYS POSSIBLE ACROSS N OF ROUTE 2 IN N MA AND
INTO S NH. WIND SHIFT TO NW BY MIDDAY WITH GUSTS UP TO 20 KT
POSSIBLE.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH FRIDAY/...HIGH CONFIDENCE.

TODAY...
QUIET START WITH PATCHY MORNING FOG. WINDS WILL INCREASE FROM THE
SOUTHWEST DURING THE DAY WITH POTENTIAL FOR 25 KNOT SOUTHWEST WIND
GUSTS DURING THE AFTERNOON. IN ADDITION...EXPECT 5-6 FOOT SEAS ON
THE OUTER WATERS AND ON RI SOUND. SMALL CRAFT ADVISORY HAS BEEN
EXPANDED TO COVER ALL OF OUR WATERS FOR TODAY.

TONIGHT...A COLD FRONT APPROACHES FROM THE WEST. SHOWERS AND
THUNDERSTORMS SPREAD OVER THE WATERS. EXPECT POOR VISIBILITY IN
HEAVY DOWNPOURS AND AREAS OF FOG. POTENTIAL FOR SOME WIND GUSTS
OVER 35 KNOTS.

FRIDAY...COLD FRONT MOVES ACROSS THE WATERS. WIND DIRECTION SHIFTS
FROM SOUTHWEST TO NORTHWEST WITH WIND GUSTS AROUND 20 KNOTS.
EXPECT CONTINUED 5-6 FOOT SEAS ON THE OUTER WATERS ALTHOUGH WITH A
DIMINISHING TREND LATER IN THE DAY.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

MODERATE TO HIGH CONFIDENCE THROUGH PERIOD.

FRIDAY NIGHT...NW WINDS GUSTING UP TO 20 KT BEHIND DEPARTING
FRONT. SWELLS FROM GABRIELLE UP TO 5-6 FT ON THE OUTER WATERS.

SATURDAY...NW WINDS DIMINISH AS HIGH PRES BUILDS IN. LEFTOVER
SWELL AROUND 5 FT ON THE OUTER WATERS SHOULD SUBSIDE BY MIDDAY.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...WINDS AND SEAS BELOW SMALL
CRAFT CRITERIA.

MONDAY...SW WINDS WINDS MAY GUST UP TO 20 KT...SHIFTING TO NW AS
COLD FRONT PASSES. SEAS MAY APPROACH 5 FT ON THE OUTER WATERS LATE
IN THE DAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MAZ002>006-
     008>012-026.
NH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NHZ011-012-
     015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ232>234.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ230-
     231-236-251.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT FRIDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ250-254>256.

&&

SYNOPSIS...FRANK/WTB/EVT
NEAR TERM...FRANK
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...FRANK/EVT
MARINE...WTB/EVT
Hazardous weather outlook, Sep 12, 12:50 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
150 PM EDT THU SEP 12 2013

CTZ002>004-MAZ002>006-008>012-026-NHZ011-012-015-131800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
150 PM EDT THU SEP 12 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-014-015-131800-
EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
150 PM EDT THU SEP 12 2013

...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ013-016>024-RIZ001>008-131800-
WESTERN NORFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
150 PM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS WITH
GUSTY WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-131800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
150 PM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 12, 8:37 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
937 AM EDT THU SEP 12 2013

MAZ004-026-NHZ015-121415-
NORTHWEST MIDDLESEX COUNTY-NORTHERN WORCESTER-WESTERN AND CENTRAL
HILLSBOROUGH-
937 AM EDT THU SEP 12 2013

AT 937 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER TEMPLETON...OR 12 MILES EAST OF ORANGE...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...ATHOL...PEPPERELL...GROTON...
WINCHENDON...LUNENBURG...TOWNSEND...TEMPLETON...WESTMINSTER...
SHIRLEY...ASHBURNHAM...BARRE...NEW IPSWICH...BROOKLINE...
HUBBARDSTON...WILTON...PRINCETON AND ASHBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4261 7157 4241 7212 4256 7224 4271 7200
      4271 7193 4275 7194 4282 7183
TIME...MOT...LOC 1337Z 238DEG 34KT 4254 7207

KJC
Special weather statement, Sep 12, 9:35 AM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1035 AM EDT THU SEP 12 2013

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-122000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
1035 AM EDT THU SEP 12 2013

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE LATE TODAY AND
THIS EVENING ALONG WITH A LOCALIZED FLOOD THREAT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN
AREAL COVERAGE THROUGH THE AFTERNOON ACROSS INTERIOR SOUTHERN NEW
ENGLAND. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH
THE BEST CHANCE OF THIS BETWEEN 5 AND 10 PM. THE MAIN CONCERN
WILL BE FOR LOCALIZED STRONG TO DAMAGING WIND GUSTS WITH HAIL A
SECONDARY CONCERN.

HEAVY RAIN WITH THE STRONGER STORMS WILL LIKELY RESULT IN AREAS OF
POOR DRAINAGE STREET FLOODING. IN ADDITION...IF STORMS CAN TRAIN
OVER A SPECIFIC AREA THERE WILL BE A VERY LOCALIZED FLASH FLOOD
THREAT.

FRANK
Special weather statement, Sep 12, 12:12 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
112 PM EDT THU SEP 12 2013

MAZ002>004-010-026-NHZ011-015-121800-
WESTERN FRANKLIN-EASTERN FRANKLIN-NORTHWEST MIDDLESEX COUNTY-NORTHERN
WORCESTER-EASTERN HAMPSHIRE-CHESHIRE-WESTERN AND CENTRAL
HILLSBOROUGH-
112 PM EDT THU SEP 12 2013

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER WHATELY...OR 8 MILES NORTHWEST OF
AMHERST... MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FITCHBURG...AMHERST...NORTHAMPTON...GREENFIELD...ORANGE...JAFFREY...
DEERFIELD...GARDNER...ATHOL...WINCHENDON...LUNENBURG...TOWNSEND...
MONTAGUE...TEMPLETON...WESTMINSTER...PETERBOROUGH...ASHBURNHAM...
RINDGE...HADLEY AND NEW IPSWICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT
AND  MASSACHUSETTS.

LAT...LON 4248 7277 4290 7198 4264 7172 4232 7265
      4237 7269 4237 7267 4241 7267 4241 7270
      4245 7270 4245 7274
TIME...MOT...LOC 1711Z 239DEG 49KT 4244 7262

KJC
Special weather statement, Sep 12, 12:15 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
115 PM EDT THU SEP 12 2013

MAZ004-005-026-NHZ012-015-121800-
NORTHWEST MIDDLESEX COUNTY-CENTRAL MIDDLESEX COUNTY-NORTHERN
WORCESTER-EASTERN HILLSBOROUGH-WESTERN AND CENTRAL HILLSBOROUGH-
115 PM EDT THU SEP 12 2013

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER FITCHBURG...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWELL...NASHUA...LEOMINSTER...FITCHBURG...CHELMSFORD...DRACUT...
MERRIMACK...HUDSON...WESTFORD...GARDNER...MILFORD...PELHAM...
PEPPERELL...TYNGSBOROUGH...AMHERST...GROTON...LUNENBURG...TOWNSEND...
LITCHFIELD AND LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT
AND  MASSACHUSETTS.

LAT...LON 4283 7143 4282 7138 4280 7136 4278 7136
      4277 7135 4276 7127 4274 7125 4270 7125
      4245 7184 4259 7198 4290 7145
TIME...MOT...LOC 1714Z 234DEG 40KT 4258 7182

KJC
Special weather statement, Sep 12, 1:00 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
200 PM EDT THU SEP 12 2013

MAZ003-004-026-NHZ011-015-121845-
EASTERN FRANKLIN-NORTHWEST MIDDLESEX COUNTY-NORTHERN
WORCESTER-CHESHIRE-WESTERN AND CENTRAL HILLSBOROUGH-
200 PM EDT THU SEP 12 2013

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER ERVING...OR NEAR ORANGE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGE...JAFFREY...MILFORD...ATHOL...WINCHENDON...TOWNSEND...
TEMPLETON...PETERBOROUGH...ASHBURNHAM...RINDGE...NEW IPSWICH...
BROOKLINE...WINCHESTER...WILTON...ASHBY...NORTHFIELD...MARLBOROUGH...
FITZWILLIAM...TROY AND BERNARDSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT
AND  MASSACHUSETTS.

LAT...LON 4250 7240 4266 7251 4302 7190 4273 7166
TIME...MOT...LOC 1759Z 241DEG 25KT 4262 7237

KJC
Local storm report, Sep 12, 1:12 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
212 PM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     KEENE                   42.95N  72.30W
09/12/2013                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN ON EMERALD AND ISLAND STREETS

&&

AED

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 12, 1:22 PM EST to 1:27 PM EST
Where
Franklin County, Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.550, -72.600

Trees and wires on Mill Village Road and Greenfield Road were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469868.